It is post methotrexate day. I took my second dose of 10mg last night. And this morning, I know all about it.
I am unbelievably nauseous. I ate some dry toast washed down with water, just so that I have something in my stomach to take my other meds with. You need to take NSAIDs with food, no matter how much you don’t feel like any food!
Prednisone I think goes down better with food also. To tell the truth, I am not sure. But I also take metformin which must be taken with food, so something as plain and inoffensive as possible is required.
My head is spinning and aching. I feel dizzy every time I try to move, and my stomach feels like someone kicked me. Hard.
This is normal for me on methotrexate.
Worse than all of this is that I am feeling very down. Admitedly, all of the above is enough to get anyone down. All of the above combined with the pain of rheumatoid arthritis is MORE than enough to get anyone down.
But usually I am able to paste a smile on my face, think of all the people who have worse autoimmune arthritis, or worse diseases than RA, and focus on the good things in my life.
Methotrexate saps that ability. Methotrexate makes life seem bleak. Methotrexate turns me into someone else, someone that I don’t like so much.
I have been tapering up slowly…and the last dose increase made me feel this way also. Then it passed. 7.5mg is where the depression usually starts. 10mg is where the depression previously became unbearable.
It’s feeling that way right now, but I have to believe it will pass. It will improve. It is very hard to tell myself this, but I have to persevere. Last Wednesday, when I took my 10mg, I felt OK the day after. Then the side effects kicked in with a vengeance on the Friday.
Yesterday I was just starting to feel a bit normal again. But yesterday was Wednesday, which is methotrexate night, so I had to take my dose and start the process again.
I actually stood there for a full five minutes with the pills in one hand, huge glass of water in the other and argued with myself about whether I was going to take them. It is extremely hard to put something in your body that you know is going to make you feel appallingly awful, in the *hope* that in a few weeks it will start to make you feel better.
It is a testament to how appallingly awful Rheumatoid Arthritis is, that I will put myself through this in the hope of beating this disease into remission. Ultimately, there is no choice. Down the hatch!
I can only hope that each week, the side effects will get milder, and their duration will get shorter. After six weeks of 7.5mg I was no longer feeling any side effects. How long will it take with 10mg? I don’t know.
I see my rheumy tomorrow, which is fantastic – I have a lot of venting to do, and he is wonderful. I know he will be happy that I am taking methotrexate – it is essential that I take it, if I am to have any further treatment options and for him to be able ot help me.
He wants me to get to 15mg, but he said if I could get to 10mg, he would be happy. At this point, I am going to tell him I am going to stay at 10mg for quite a while. Probably a solid three months to see if 10mg will have any effect on my joint pain, fatigue, eye issues, raynauds…it may just be enough to make life liveable again.
If I can just get passed these side effects….
Hoping you’re doing better now. I wasn’t sure what was making me so depressed. If it was the RA, the fact that I have RA or the other 6 – 7 meds I was taking at the time. Luckily, or unluckily however you look at it, I was diagnosed with Fibro too. My Dr. put me on Cymbalta which helped tremendously with the depression. The hubs and my daughter said that the difference was like night and day. I didn’t even realize how bad I had been.
I’m so glad that Cymbalta worked for you, Claudia. Just like with pain, you don’t often realise how bad things have gotten depression-wise, until they start to improve! I did try anti-depressants, but they made me worse. I find that now that I realise that the depression is from the methotrexate, its easier to cope with. I just keep telling myself it will pass!
Wow. This is a bit scary.
I was diagnosed just yesterday and put on the Metho.
I start my dosage tomorrow, and I am so nervous about the
side affects. My diet is good, mostly alkaline foods, and I drink alkalinized water. I am also on supplements and the folic acid, so maybe my side affects won’t be so bad.
I am thankful to Jehovah that one day there will be no more sickness, pain, or death. It will be wonderful to live on a paradise earth with such beautiful conditons. This helps me to not be so depressed about having RA, or any other ailment that I am dealing with.
Revelation 21:3,4- With that I heard a loud voice from the throne say: “Look! The tent of God is with mankind, and he will reside with them, and they will be his peoples. And God himself will be with them. And he will wipe out every tear from their eyes, and death will be no more, neither will mourning nor outcry nor pain be anymore. The former things have passed away
Hi Helen, its very scarey when you first get diagnosed…as if that isn’t bad enough when you start reading about methotrexate you feel even worse! I refused to take it initially. Then I relented, and have had all kinds of problems. But I am getting there. I have several friends who have no side effects though – sending you good wishes and hoping very much that the methotrexate doesn’t cause you bad side effects. Let us know how you’re going!
My daughter who’s only 12 is on methotrexate
She was on 15mg and has been cut down to
10mg plus takes folic acid to reduce side effects
She is on a rollercoaster with side effects she’s
Continually up & down with nausea, stomach pains
Dizziness, moodiness she’s been on it a couple
Of months now & isn’t in any pain but the side
Effects are worrying me I hate giving it to her
Each week as just as she feels better she
Has another dose it’s hard sitting watching my
Child go through this especially when she has
To take it for 12mths.
I’m considering taking her off it 🙁
I’m so sorry Angela. I can imagine how hard that would be. I think watching your child go through something is far worse than going through it yourself. Can you call your rheumatologist? If methotrexate is causing so many horrible side effects, its time to consider other options. There is no point being pain free if it means that your daughter’s life is still misery due to side effects. There are always other drug options to try. Good luck. I hope you can talk to your rheumy soon and things improve for you both.
I had taken methotrexate twice, the first time in 10mg pill form, second subcutaneous injection. I have had EVERY terrible side effect listed:
Suicidal thoughts–highly unlike myself
Marble sized lymph nodes// multiple
Extreme pain in joints
Extreme hair loss
Complete personality change
—-although methotrexate may help others, I HIGHLY DO NOT RECOMMEND THIS DRUG!!! I was better off before.
I’m Now off the medication however it is still in my body….side effects are beginning to subside. Hoping to get my old personality back.
It has proven to help others, just not myself. Good luck to anyone on this drug. Also, if u are experiencing these side effects I would seek your physician immediately.
Best of luck to all…
Mood changes and depression are FAR more common than rheumatologists either know, or like to admit! So many people experience this, and get told its the disease, not hte medication. It takes a good two weeks for mtx to leave your body, I was back to my normal self after that time. I hope you feel like your old self soon Lynn. I’ve also often wondered if the injection would be any better, but you’ve answered that for me. Not risking it! Never again.
I’m glad I’m not the only one who feels like what you describe. I HATE methotrexate so much I sometimes “froget” to take it. I know it makes a small difference to my quality of life but just hate how I feel after taking it. My rheumy cut my med in preparation to starting to biological and I feel like I’m back 3 years. If only I could live on prednisone and red wine.
What the Dr’s do not tell you is that introducing ANYTHING foreign into your body causes a SENSITISATION or DESENSITISATION to that foreign chemical. The body is intelligent enough to respond to these drugs and tries harder to balance out again.
So if you add immune suppressants your body attempts to strengthen that pathways that are being supressed. If you like you become dependent on the drug. Withdrawal from (unless in excellent regression which is statistically unlikely) a will see a return and intensification of symptoms is probable.
Coming off methotrexate (when I discovered it effects ALL cell production, that it was effecting brain function) I decided I would rather suck it and see.
Nothing from the Dr’s about diet, exercise and stress which are all HUGE components of ANY disease.
The medical profession although highly trained is awfully biased and corrupt by pharmaceutical industries.
They are akin to banking and finance industries who “help us” to borrow money to buy a house and get in debt or totally ruin people’s lives by lending money they cannot repay.